Texas, 2024High Wind in Texas, January 8, 2024
January 8, 2024 · NWS MAF · 11 events in 11 counties and zones
A closed upper low over the Texas Panhandle with a potent jet stream rounding its base led to widespread westerly high winds across much of southeast New Mexico and west Texas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low over the Texas Panhandle with a potent jet stream rounding its base led to widespread westerly high winds across much of southeast New Mexico and west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 7, 11:05 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 7, 11:05 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1105 PM CST Sun Jan 7 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 243 PM CST Sun Jan 7 2024
Despite weak ridging currently aloft, a large and robust upper
trough digging through CA/NV today keeps strong winds in place.
Winds have already ramped up today, especially across the Permian
Basin and lower Trans Pecos but the low level jet intensifies as
this trough draws closer, peaking around 06z. With winds already
sustained around 30+ mph, have pulled up the start of this evening's
Wind Advisory to now be in effect. With the LLJ peaking tonight,
winds remain elevated through much of the overnight period, though a
brief lull may come around 12z. The aforementioned trough will drag
a Pacific Front set to plow through the region overnight into
tomorrow morning as well, shifting the winds to westerly. The strong
jet associated with the trough will be passing through between 06
and 15z with very strong winds coming behind the Pac Front. Winds
will be strongest in the higher terrain where higher momentum winds
can mix down. The saving grace with this jet is the timing in that
the strongest winds passing through do not align with peak diurnal
mixing and winds will not be quite as strong in the Permian Basin as
they can in the higher elevations. With this, have added a few zones
to the High Wind Warning in and around the western high terrain. Have
also expanded with Wind Advisory beyond 12z to include the Rio
Grande Valley and Lea County. Winds decrease as the jet passes and
boundary layer mixing ceases late Monday evening. In addition to the
hazardous driving conditions and possibly damaging wind gusts at
times, widespread blowing dust is anticipated tomorrow which could
drastically reduce visibility at times.
Light snow showers are possible across southern Culberson, western
Jeff Davis, and northern Presidio counties early Monday morning due
to lift with the approaching trough. Precipitation intensity here
will be very light and any accumulations aren't expected here,
though strong winds may lead to patchy blowing snow. As the Pacific
front pushes through the Permian Basin, lift associated with the
front is expected to spawn a line of rain and thunderstorms in the
vicinity of the western Low Rolling Plains Monday morning as well.
There remains some uncertainty in how far west these storms may
initiate and there's a chance they could start in the eastern
Permian Basin before racing eastward. Before the storms depart they
could provide a quick burst of rain on the order of about 0.1-0.2".
Temperatures tonight should be noticeably warmer, especially in the
eastern Permian Basin and lower Trans Pecos where the LLJ is
cranking, with below freezing temperatures restricted to the western
high terrain. High's tomorrow should be 5-10 degrees cooler behind
the Pacific front despite the downsloping winds with a very cold
night expected Monday into Tuesday with air temperatures in the 20s
and teens in the higher elevations. Wind chills could be dangerously
cold both tonight and tomorrow night, especially in the higher
terrain. Wind chills could be as low as the single digits in the
higher elevations and in the teens in the plains. Bundle up
everyone!!
-Munyan
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 243 PM CST Sun Jan 7 2024
Conditions settle down heading into the day on Tuesday as upper
level ridging slides overhead in the wake of the upper low that will
have brought strong winds to the region. Westerly to southwesterly
flow holds on and afternoon temperatures warm up above normal into
the low to mid 60s in most places. The mornings remain chilly with
lows near or just below freezing across the Permian Basin and in the
higher elevations. By the end of the week, another system swings
through the area bringing a cold front that takes temperatures back
below normal with highs on Friday only reaching the low to mid 50s
for most. Much like the last couple of systems, only light
precipitation is expected and will remain confined to the western
and northern reaches of the CWA. Breezy conditions are possible with
the system that will approach by the end of the week, but the
confidence is low on the details regarding this portion of the
forecast.
-Stickney
&&
.AVIATION...
(06Z TAFS)
Issued at 1046 PM CST Sun Jan 7 2024
Not much has changed since previous reasoning. VFR conditions are
highly likely (> 80%) through mid-morning Monday. Southerly winds
will continue to be quite elevated out of the south until passage
of a Pacific cold front around the 08-10Z time frame, veering
winds to the west and continuing to blow. Currently, wind gusts
are as high as 45 kts at KMAF where an AWW is in effect until
09/00Z. Thereafter, look for MVFR in BLDU after about 08/15Z or so as
westerly winds howl at 30-40 knots with gusts approaching 50
knots.
At present, VAD wind profiles at KMAF are showing an intense low
level jet, with sustained winds as high as 62 knots recently 500
metres off the deck! Needless to say, LLWS has been maintained at
all area TAF sites through 08/16Z, when mixing and turbulent
mixing will kick in and lessen the threat. Nevertheless, cross
winds will be an issue at area terminals given the strength of
these winds. Pilots are strongly advised to maintain situational
awareness with this forecast as not only we have LLWS to contend
with early this morning but also mid/high CAT throughout the
forecast. Look for conditions to improve to VFR after sunset
Monday, with winds veering around to a northwesterly direction and
remaining elevated. -bc
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 50 29 51 / 30 0 0 0
Carlsbad 32 47 22 51 / 0 0 0 0
Dryden 40 56 32 58 / 0 0 0 0
Fort Stockton 37 51 29 54 / 0 0 0 0
Guadalupe Pass 26 38 21 42 / 10 0 0 0
Hobbs 30 47 24 48 / 0 0 0 0
Marfa 24 42 16 47 / 10 10 0 0
Midland Intl Airport 39 49 28 49 / 20 0 0 0
Odessa 39 49 28 50 / 10 0 0 0
Wink 35 50 26 53 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Monday night
for Chinati Mountains-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Marfa
Plateau-Van Horn and Highway 54 Corridor.
Wind Advisory from 6 AM to 9 PM CST Monday for Lower Brewster
County-Presidio Valley.
Wind Advisory until 9 PM CST Monday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Reagan-Scurry-Terrell-Upton-Winkler.
High Wind Warning from 6 AM Monday to midnight CST Monday night
for Central Brewster County-Chisos Basin-Loving-Pecos-
Reeves County Plains-Ward.
Wind Advisory until 6 AM CST Monday for Pecos-Ward.
NM...High Wind Warning until 11 PM MST Monday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
Wind Advisory from 5 AM to 8 PM MST Monday for Central Lea
County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...70
LONG TERM....70
AVIATION...70Hazardous weather outlook, Jan 8, 12:00 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1200 AM CST Mon Jan 8 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1200 AM CST Mon Jan 8 2024 /1100 PM MST Sun Jan 7 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect through this evening for most of
West Texas and Southeast New Mexico along and west of the Pecos.
Blowing dust may reduce visibility.
A Wind Advisory is in effect through early evening for the rest of
West Texas and Southeast New Mexico. Blowing dust may reduce
visibility.
Single digit wind chills are expected across portions of Culberson
County and the Marfa Plateau this morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Single digit wind chills are expected across portions of Culberson
County and the Marfa Plateau Tuesday morning.
High winds are possible Thursday through Friday evening in the
Guadalupe and Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 8, 12:38 AM CST to 8:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 8, 1:19 AM CST to 7:06 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Presidio Valley
- When
- January 8, 8:35 AM CST to 8:40 AM CST
- Where
- Presidio Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.721, -104.299 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- January 8, 10:58 AM CST to 1:58 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Central Brewster County
- When
- January 8, 11:49 AM CST to 12:49 PM CST
- Where
- Central Brewster County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
High Wind, Reeves County Plains
- When
- January 8, 1:30 PM CST to 1:40 PM CST
- Where
- Reeves County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
High Wind, Van Horn and Highway 54 Corridor
- When
- January 8, 2:10 PM CST to 3:15 PM CST
- Where
- Van Horn and Highway 54 Corridor forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Terrell
- When
- January 8, 2:51 PM CST to 3:51 PM CST
- Where
- Terrell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
High Wind, Midland
- When
- January 8, 3:25 PM CST to 3:53 PM CST
- Where
- Midland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
High Wind, Glasscock
- When
- January 8, 4:03 PM CST to 4:04 PM CST
- Where
- Glasscock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
High Wind, Borden
- When
- January 8, 7:08 PM CST to 7:09 PM CST
- Where
- Borden forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159117, 1159109, 1159116, 1159121, 1159119, 1159113, 1159115, 1159118, 1159114, 1159110, 1159108.